Pennsylvania, 2021Flash Flood and Damaging Winds in Pennsylvania, July 17, 2021
July 17, 2021 · NWS PBZ · 7 events in 5 counties and zones
Showers and thunderstorms formed ahead of a crossing cold front on July 17th. An upper speed max rotating through an upper trough to the west provided support for lift through right entrance region jet dynamics.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms formed ahead of a crossing cold front on July 17th. An upper speed max rotating through an upper trough to the west provided support for lift through right entrance region jet dynamics. Sufficient instability and shear were present to allow storms to organize into clusters and line segments. There were scattered instances of tree damage, and also a report of flash flooding in Venango County due to downpours in the moisture-rich environment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 17, 11:56 AM EST, 19 minutes earlier.
Area forecast discussion, Jul 17, 11:56 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1256 PM EDT Sat Jul 17 2021
.SYNOPSIS...
Showers and thunderstorms will exit the region this evening with cold
frontal passage. Periodic rain chances can be expected next week with
near normal temperature.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and isolated thunderstorms will continue along and ahead of
an incoming sfc cold front while the upper trough and its jet support
cross the region. Subsidence and drier air will generally bring an
end to the precipitation after fropa by this evening, with only iso
showers lingering as a result of the nearby proximity of the upper
low cold core.
Waning shear, weak instability and a moist profile should mitigate
any severe threat through this evening. Flash flooding remains a
concern through the afternoon (especially in the watch area given
previously saturated grounds) as enough instability plus deep, warm,
moist profiles will allow for more-efficient rain processes.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The combination of residual moisture, placement of the upper trough,
and diurnal heating may squeeze out an iso aftn shower Sunday.
Otherwise, a mostly dry day is expected due to subsidence and an
influx of drier air. Residual cool air advection and a sct/bkn aftn
cu cloud deck will cause area temperature to be a few degrees below
normal.
A similar pattern is expected Monday, with mostly dry conditions
due to sfc ridging though an iso aftn shower can't be ruled out as
the upper trough shifts slightly east. Increased insolation will
allow for seasonal average temperature.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Periodic precipitation chances is expected to return by mid-week as
the upper pattern will transitions to northwest flow with embedded
shortwaves over the eastern Great Lakes in response to building
central U.S. ridging.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Showers and isolated thunderstorms, with lightning favoring locations
in northern WV and western PA, will continue along and ahead of an
incoming cold front. There will be a mix of low VFR to MVFR cu ahead
of the boundary while any storm could produce heavy rain that
rapidly reduces vsbys to IFR lvls.
Precipitation is expected to diminish with fropa this evening, with
generally dry conditions expected overnight. Enough moisture should
remain trapped beneath the post-frontal inversion along with cold
advection to create an MVFR-IFR stratus deck through Sunday morning.
However, intruding dry air and subsidence could create breaks in the
deck, most likely out over OH.
VFR conditions should return areawide by Thursday aftn with diurnal
mixing and slow west-to-east erosion of stratocu.
.Outlook...
VFR and mostly dry conditions are likely Sun and Mon under the
influence of high pressure. Periodic precipitation chances are likely
again by mid-week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 8 PM EDT this evening for PAZ007>009-
013>016-020-022.
OH...Flash Flood Watch until 8 PM EDT this evening for OHZ039>041-048.
WV...None.
&&Hazardous weather outlook, Jul 17, 2:17 AM EST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Sat Jul 17 2021
OHZ049-050-057>059-068-069-PAZ021-023-029-031-073>076-WVZ001>004-012-
021-509>514-180730-
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-
Allegheny-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Sat Jul 17 2021
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Heavy rainfall may cause localized flooding problems today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048-PAZ007>009-013>016-020-022-180730-
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong-
317 AM EDT Sat Jul 17 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for east central Ohio and western
Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 17, 8:46 AM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
946 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 1 WNW BROWNS HEIGHTS 40.04N 81.63W
07/16/2021 GUERNSEY OH LAW ENFORCEMENT
TREES DOWN ON COLLEGE HILL ROAD. TIME ESTIMATED FROM
RADAR.
&&
EVENT NUMBER PBZ2101998
CLLocal storm report, Jul 17, 9:40 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG 5 WNW GLEN CAMPBELL 40.85N 78.91W
07/16/2021 INDIANA PA COUNTY OFFICIAL
TREES DOWN AND BLOCKING ROADWAY. TIME
ESTIMATED FROM RADAR.
&&Local storm report, Jul 17, 9:42 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1042 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 2 NE PLUMVILLE 40.81N 79.16W
07/16/2021 INDIANA PA COUNTY OFFICIAL
TREES DOWN. TIME ESTIMATED FROM RADAR.
&&Local storm report, Jul 17, 9:44 AM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 5 SSW GLEN CAMPBELL 40.75N 78.85W
07/16/2021 INDIANA PA COUNTY OFFICIAL
TREES DOWN.
&&Local storm report, Jul 17, 9:46 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 4 WNW DAYTON 40.90N 79.30W
07/16/2021 ARMSTRONG PA COUNTY OFFICIAL
TREES DOWN. TIME ESTIMATED FROM RADAR.
&&Flash Flood, Venango
- When
- July 17, 12:15 PM EST to 1:45 PM EST
- Where
- Venango County, 1.38 mi N of Dempseytown to 1.04 mi N of Dempseytown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.540, -79.803
Pump Station Road was made impassable due to water over the road.
Thunderstorm Wind, Westmoreland
- When
- July 17, 1:33 PM EST
- Where
- Westmoreland County, 1.26 mi ENE of Five Pts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.410, -79.500
Tree damage was reported in Salem Township.
Thunderstorm Wind, Indiana
- When
- July 17, 1:49 PM EST
- Where
- Indiana County, 0.87 mi SW of Chevy Chase Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 40.620, -79.160
Multiple reports of tree and power line damage were received in White Township.
Thunderstorm Wind, Indiana
- When
- July 17, 2:01 PM EST
- Where
- Indiana County, Marion Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.770, -79.050
Several reports of tree and power line damage were received from central Indiana County.
Thunderstorm Wind, Indiana
- When
- July 17, 2:15 PM EST
- Where
- Indiana County, Glen Campbell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.820, -78.830
Multiple reports of tree and power line damage were received in the northeastern part of the county.
Thunderstorm Wind, Washington
- When
- July 17, 2:40 PM EST
- Where
- Washington County, 0.11 mi E of Glennes Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.150, -79.948
A large tree fell on wires on State Route 481 near Coyle Curtain Road.
Thunderstorm Wind, Fayette
- When
- July 17, 3:35 PM EST
- Where
- Fayette County, 0.87 mi SE of Ruble Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 39.770, -79.790
A few trees were reported down in Woodbridgetown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, July 17 to 21, 20211 death · $115,000 · 7 events
- Lightning Strike in Florida, July 17, 20211 death · 1 event
- Flash Flooding and Flooding in New Hampshire, July 17 to 19, 2021$2.9 million · 15 events
- Hail and Damaging Winds in Maryland, July 17, 2021$718,000 · 1 in hail · 21 events
- Flash Flooding in Vermont, July 17, 2021$500,000 · 2 events
- Flash Flooding and Debris Flow in Arizona, July 17 to 21, 2021$301,000 · 57 kt wind · 11 events
- Flash Flooding and Flooding in Massachusetts, July 17 to 18, 2021$118,000 · 1.25 in hail · 28 events
- Damaging Winds in Virginia, July 17, 2021$118,000 · 65 kt wind · 15 events
- Flash Flooding and Hail in Pennsylvania, July 17 to 18, 2021$57,000 · 1.25 in hail · 29 events
- Flash Flood in Pennsylvania, July 17, 2021$200,000 · 1 event
- Flash Flooding in New York, July 17, 2021$102,000 · 7 events
- Tornado and Flash Flooding in Connecticut, July 17 to 18, 2021$73,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973027, 973028, 973029, 973030, 973031, 973033, 973034.